Case ReportsDelirium Associated With Fluoxetine Discontinuation: A Case ReportFan, Kuang-Yuan MD*; Liu, Hsing-Cheng MD, PhD*† Author Information *Department of Psychiatry, Taipei City Psychiatric Center, Taipei City Hospital; and †Department of Psychiatry, School of Medicine, Taipei Medical University, Taipei, Taiwan. Address correspondence and reprint requests to Hsing-Cheng Liu, MD, PhD, Department of Psychiatry, Taipei City Psychiatric Center, Taipei City Hospital, 309 Song-De Road, Taipei 110, Taiwan; E-mail: [email protected] Conflicts of Interest and Source of Funding: The authors have no conflicts of interest to declare. Clinical Neuropharmacology: 5/6 2017 - Volume 40 - Issue 3 - p 152-153 doi: 10.1097/WNF.0000000000000214 Buy Metrics Abstract Background Withdrawal symptoms on selective serotonin reuptake inhibitor (SSRI) discontinuation have raised clinical attention increasingly. However, delirium is rarely reported in the SSRI discontinuation syndrome. Case We report a case of delirium developing after fluoxetine discontinuation in a 65-year-old female patient with major depressive disorder. She experienced psychotic depression with limited response to treatment of fluoxetine 40 mg/d and quetiapine 100 mg/d for 3 months. After admission, we tapered fluoxetine gradually in 5 days because of its limited effect. However, delirious pictures developed 2 days after we stopped fluoxetine. Three days later, we added back fluoxetine 10 mg/d. Her delirious features gradually improved, and the clinical presentation turned into previous psychotic depression state. We gradually increased the medication to fluoxetine 60 mg/d and olanzapine 20 mg/d in the following 3 weeks. Her psychotic symptoms decreased, and there has been no delirious picture noted thereafter. Conclusions Delirium associated with fluoxetine discontinuation is a much rarer complication in SSRI discontinuation syndrome. The symptoms of SSRI discontinuation syndrome may be attributable to a rapid decrease in serotonin availability. In general, the shorter the half-life of any medication, the greater the likelihood patients will experience discontinuation symptoms. Genetic vulnerability might be a potential factor to explain that SSRI discontinuation syndrome also occurred rapidly in people taking long–half-life fluoxetine. The genetic polymorphisms of both pharmacokinetic and pharmacodynamic pathways might be potentially associated with SSRI discontinuation syndrome. Copyright © 2017 Wolters Kluwer Health, Inc. All rights reserved.